Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Aberdeen, SD

May 28, 2012Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2012, 8:12 AM CDT for Marshall County, Roberts County, South Dakota. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2012, 8:12 AM CDT (13:12 UTC)
Expired
May 28, 2012, 8:31 AM CDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:29 AM CDTHAIL 0.752 W Claire City, SDDIME SIZED HAIL REPORTED ALONG HWY 25
May 28, 8:30 AM CDTHAIL 0.88Claire City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS53 KABR 281312
SVRABR
SDC091-109-281400-
/O.NEW.KABR.SV.W.0050.120528T1312Z-120528T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
812 AM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 900 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VEBLEN...OR 15 MILES NORTHWEST OF SISSETON...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIRE CITY AROUND 840 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4583 9699 4570 9731 4585 9744 4595 9722
      4594 9712
TIME...MOT...LOC 1312Z 240DEG 14KT 4582 9726
WIND...HAIL 60MPH 1.00IN

$$
WISE
1 follow-up statement
310 
WWUS53 KABR 281331
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 AM CDT MON MAY 28 2012

SDC091-109-281341-
/O.CAN.KABR.SV.W.0050.000000T0000Z-120528T1400Z/
ROBERTS SD-MARSHALL SD-
831 AM CDT MON MAY 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4583 9699 4570 9731 4585 9744 4595 9722
      4594 9712
TIME...MOT...LOC 1331Z 240DEG 14KT 4586 9717

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:39 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 28, 6:39 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
639 AM CDT MON MAY 28 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGE WILL BE STRONG WINDS ACROSS THE
WESTERN CWA TODAY.

CURRENTLY...A SURFACE TROUGH EXTENDS ACROSS THE REGION AND
SHOWERS AND THUNDERSTORMS ARE OCCURRING ACROSS THE WESTERN CWA
ALONG A BAND OF 850 FRONTOGENESIS.

THE UPPER LEVEL LOW WILL MOVE ACROSS THE NORTH DAKOTA/CANADA
BORDER TODAY. THE COOLING ALOFT WILL ALLOW THE CHANCE FOR SHOWERS
AND THUNDERSTORM TO DEVELOP THIS AFTERNOON. THE COLD CORE LOW
PATTERN DOES RESEMBLE THAT WHICH COULD POSSIBLY PRODUCE A COLD AIR
FUNNEL WITH SAID SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE
FAR NORTHEAST. BY 18Z THE SURFACE TROUGH WILL BE DRAPED ACROSS THE
NORTHEAST...DEWPOINTS WILL STILL BE IN THE LOW 50S...0-3 KM LAPSE
RATES AROUND 7 C/KM...AND VGP VALUES NEAR 0.1.

OUT WEST WINDS WILL BE OF CONCERN TODAY. WITH SUBSIDENCE BEHIND
THE LOW...THE BUFKIT MOMENTUM TRANSFER TOOL INDICATES 40+ KTS
AVAILABLE TO BE MIXED TO THE SURFACE...AS WELL AS SEVERAL HOURS OF
SUSTAINED 30 KT OR GREATER WINDS. AS SUCH...A WINDS ADVISORY HAS
BEEN ISSUED.

HIGH PRESSURE MOVES IN FOR TUESDAY KEEPING THE REGION DRY. LOW
TEMPERATURES WILL DROP OFF TUESDAY NIGHT/WEDNESDAY
MORNING...DROPPING INTO THE MID TO HIGH 30S. THE NEXT SHORTWAVE
WILL INFLUENCE THE REGION ON WEDNESDAY. TIMING AND INTENSITY
DIFFERENCES STILL EXISTS BETWEEN MODELS...AND AS SUCH SO DO THE
FORCING AND MOISTURE FIELDS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA WEDNESDAY NIGHT
THROUGH SATURDAY EVENING...KEEPING SHORTWAVE ENERGY OVER THE
NORTHERN PLAINS. FAIRLY STRONG RIDGING THEN BUILDS OVER THE PLAINS
SATURDAY NIGHT AND SUNDAY. SURFACE HIGH PRESSURE WILL BE OVER THE
NORTHERN PLAINS WEDNESDAY NIGHT AND THURSDAY...BUT PRECIPITATION
ASSOCIATED WITH LOW PRESSURE OVER THE SOUTHERN PLAINS LOOKS TO
REACH FAR ENOUGH NORTHWARD TO AFFECT MUCH OF SOUTH DAKOTA. WEAK
HIGH PRESSURE THEN LINGERS OVER THE REGION...AND LOOKS TO KEEP
CONDITIONS DRY THURSDAY NIGHT THROUGH AT LEAST EARLY SUNDAY. AN
APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY
MAY BRING THE NEXT CHANCE FOR THUNDERSTORMS TO THE AREA SUNDAY
AFTERNOON AND EVENING. SOME UNCERTAINTY IN THE TIMING OF THIS
FEATURE...SO WILL LEAVE SUNDAY DRY FOR THE TIME BEING.

BELOW NORMAL TEMPERATURES IN THE 60S ON THURSDAY WILL GIVE WAY TO
A GRADUAL WARMING TREND...WITH ABOVE NORMAL TEMPERATURES IN THE
MID 70S TO MID 80S EXPECTED OVER THE WEEKEND.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTH
CENTRAL AND FAR NORTHEASTERN PART OF THE CWA EARLY THIS MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL TODAY WITH JUST A SMALL
CHANCE FOR THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
THE NORTH THIS AFTERNOON. WEST TO NORTHWESTERLY WINDS WILL
INCREASE INTO THE 20 TO 40 MPH RANGE BY MIDDAY AND WILL CONTINUE
INTO THE EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR CAMPBELL-CORSON-DEWEY-
     HUGHES-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 28, 5:06 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT MON MAY 28 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CDT MON MAY 28 2012 /406 AM MDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL DEVELOP TODAY ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45
MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. NO SEVERE
STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, May 28, 7:32 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT MON MAY 28 2012

SDZ007-281300-
MARSHALL-
732 AM CDT MON MAY 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARSHALL COUNTY UNTIL 800 AM CDT...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HILLHEAD...OR 18 MILES EAST OF BRITTON...
MOVING NORTHEAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Special weather statement, May 28, 8:06 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 AM CDT MON MAY 28 2012

SDZ007-008-281330-
MARSHALL-ROBERTS-
806 AM CDT MON MAY 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARSHALL AND NORTHWESTERN ROBERTS COUNTIES UNTIL 830 AM CDT...

AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VEBLEN...OR 17 MILES NORTHWEST OF
SISSETON...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE VEBLEN AND CLAIRE CITY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:57 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Hughes, Potter, Stanley and 2 more15 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.